Title

Complex mapping of aerofoils - a different perspective

Document Type

Journal Article

Publisher

Taylor and Francis

Faculty

Faculty of Computing, Health and Science

School

School of Engineering (SOE)

RAS ID

12312

Comments

This article was originally published as: Matthews, M. T. (2011). Complex mapping of aerofoils - a different perspective. International Journal of Mathematical Education in Science and Technology, 43(1), 43-65. Original article available here

Abstract

In this article an application of conformal mapping to aerofoil theory is studied from a geometric and calculus point of view. The problem is suitable for undergraduate teaching in terms of a project or extended piece of work, and brings together the concepts of geometric mapping, parametric equations, complex numbers and calculus. The Joukowski and Karman–Trefftz aerofoils are studied, and it is shown that the Karman–Trefftz aerofoil is an improvement over the Joukowski aerofoil from a practical point of view. For the most part only a spreadsheet program and pen and paper is required, only for the last portion of the study of the Karman–Trefftz aerofoils a symbolic computer package is employed. Ignoring the concept of a conformal mapping and instead viewing the problem from a parametric point of view, some interesting mappings are obtained. By considering the derivative of the mapped mapping via the chain rule, some new and interesting analytical results are obtained for the Joukowski aerofoil, and numerical results for the Karman–Trefftz aerofoil.

DOI

10.1080/0020739X.2011.582174

 

Link to publisher version (DOI)

10.1080/0020739X.2011.582174